Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Missoula, MT

September 10, 20184 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 10, 2018, 3:36 AM MDT for 4 counties in Montana. It took effect at Sep 10, 2018, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2018, 3:36 AM MDT (09:36 UTC)
In effect from
Sep 10, 2018, 2:00 PM MDT
Expired
Sep 10, 2018, 8:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2958 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS85 KMSO 100936
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
336 AM MDT Mon Sep 10 2018

MTZ111-110200-
/O.NEW.KMSO.FW.W.0007.180910T2000Z-180911T0200Z/
East Beaverhead-
336 AM MDT Mon Sep 10 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

* Affected area: Fire Zone 111 (East Beaverhead). 

* Southwest 10 to 20 mph with 15 to 25 mph winds on the ridges.

* Minimum humidities in the mid and low teens.

* A dry cold front will move across western Montana causing
  southwest winds to increase in a dry air mass ahead of the
  front.

&&

$$
2 follow-up statements
552 
WWUS85 KMSO 101556
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
956 AM MDT Mon Sep 10 2018

MTZ111-110200-
/O.CON.KMSO.FW.W.0007.180910T2000Z-180911T0200Z/
East Beaverhead-
956 AM MDT Mon Sep 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING...

* Affected area: Fire Zone 111 (East Beaverhead). 

* Southwest 20 to 25 mph in the valleys with 30 to 35 mph winds on
  the ridges. Exposed ridges could see slightly higher than 35 
  mph. 

* Minimum humidities in the mid and low teens.

* A dry cold front will move across western Montana causing 
  southwest winds to increase in a dry air mass ahead of the 
  front. 

&&

$$
566 
WWUS85 KMSO 110145
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
745 PM MDT Mon Sep 10 2018

MTZ111-110245-
/O.EXP.KMSO.FW.W.0007.000000T0000Z-180911T0200Z/
East Beaverhead-
745 PM MDT Mon Sep 10 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Affected area: Fire Zone 111 (East Beaverhead).

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 10, 3:36 AM MDT, 0 minutes earlier.

Area forecast discussion, Sep 10, 3:36 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
336 AM MDT Mon Sep 10 2018

.DISCUSSION...Radar is already showing some showers moving into
northwest Montana this morning. The moisture and shortwave with
this cold front are moving northeast into Canada, so only
northwest Montana is expected to get some showers and maybe a few
thunderstorms today. However, the surface cold front will move all
across the region today causing gusty winds, with many locations
in western Montana expected to gust over 20 mph this afternoon.

Tuesday the trough sitting over northwest Washington broadens and
deepens into Northwest Montana causing some showers and isolated
thunderstorms. We don't expect a lot of rain with these showers,
just some cooler temperatures and light rain.

A large upper level trough will continue to dig south out of
British Columbia and across the Pacific Northwest on Wednesday.
Various waves of energetic lift rotating through the base of this
trough will initiate widespread showers and afternoon
thunderstorms across the Northern Rockies from Wednesday through
at least Friday. While overall precipitation totals are expected
to be somewhat light, just about everyone seems to have a chance
for some rain. And it's still possible that the models are under
forecasting the overall atmospheric moisture profile and thus more
rain could occur than what is being forecast.

The ECMWF suggests that the large trough could remain in place
over the region through the weekend. But this is largely dependent
upon how quickly Hurricane Florence gets absorbed into the
westerlies and departs the east coast. Overall the models are in
good agreement from the middle of this week through next weekend
and thus confidence is above average for the extended forecast
periods.

&&

.AVIATION...A cold front moving across the region today is causing
some showers in northwest Montana and gusty southwest winds to
develop at area terminals today. Gusty winds will start to
increase around noon local, or 18Z and then start to drop off this
evening around 02Z for most terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 2 PM this afternoon to 8 PM MDT this
     evening East Beaverhead.

ID...&&

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.